Kansas, 2019

Hail and Damaging Winds in Kansas, June 25, 2019

June 25, 2019 · NWS TOP · 3 events in 2 counties and zones

A few reports of severe weather closed out the month of June on the 23rd and 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A few reports of severe weather closed out the month of June on the 23rd and 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 25, 5:43 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 25, 5:43 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
643 PM CDT Tue Jun 25 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 321 PM CDT Tue Jun 25 2019

Trends over the next several hours remain the main challenge. A very
weak boundary remains near I-80 in central and eastern Nebraska with
modest south to southwest winds bringing dewpoints in the middle to
upper 60s into eastern Kansas. Cumulus fields have been quite
limited so far though there is some recent better development near
the KUEX radar. The increasing instability is under modest height
rises as remnant cirrus moves across eastern Kansas.

Model signals continue to vary but the persistent trend has been for
lesser activity than the means suggested 24 hours ago. The main
focus continues to be on the boundary, but decreasing CIN may still
allow for isolated development south into the warm sector. If storms
can form, there remains to be moderate shear and strong instability
to support severe storms, with large hail and perhaps wind, with the
non-zero chance for a tornado isolated supercells. Flash flood
potential remain modest with little opportunity for training. Any
convection should dissipate from late evening on with modest low-
level jet and increasing cap strength on modest mid-level WAA.

For Wednesday, the environment over southeastern locations returns to
one of moderate to high CAPE and limited CIN though forcing for
ascent looks rather sparse as heights continue to rise and will keep
any mention out. Continued lower-level WAA as well leads to
slightly warmer temps.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 321 PM CDT Tue Jun 25 2019

The late week to early next week periods continue to feature the
signal for persistent elevated heat and somewhat breezy conditions,
especially in the end of the week in the early weekend. With a
building cap and steadily rising heights, precipitation chances
remain low though non-zero with a moist and humid airmass in place.
There are indications in the central Plains upper ridge weakening
early next week which could bring a boundary into the region and may
bring some chance for convection. 850 mb temps remain on track to
rise into the lower to middle 20s Celsius supporting highs in the 90s
with wet ground conditions keeping dewpoints in the upper 60s to
middle 70s. Heat indices are again expected to peak near 105 on
Friday and Saturday with lesser confidence in the combination of the
heat and humidity beyond this with drying boundary conditions and
lesser mixing as winds back/weaken somewhat.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 626 PM CDT Tue Jun 25 2019

For the 00Z TAFs, have continued with VFR for now. A highly
uncertain situation remains in how far south storms will advance
into the area tonight. Therefore, will continue to monitor trends
as storms propagate down from Nebraska to see if they can get
going deeper into the area. It is possible that storms weaken
before getting into the terminals and be in the form of showers
which would be sometime after 03Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...65
AVIATION...Drake
Hazardous weather outlook, Jun 25, 2:37 PM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
337 PM CDT Tue Jun 25 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-262045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
337 PM CDT Tue Jun 25 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms remain possible for the entire area, with the
chances spreading south across the area from late this afternoon
into the evening, and ending from northwest to southeast
overnight. Thunderstorms this afternoon and evening may be severe
and produce very large hail up to the size of tennis balls and
wind gusts up to 70 mph. There is also a very small risk for
tornadoes. Locally heavy rainfall is also possible.

Flooding continues on some area rivers. The latest forecast has
the Big Blue River and its tributaries remaining in flood for an
extended period of time due to elevated water levels on Tuttle
Creek Lake.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values peaking from 100 to 105 degrees may be common
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 25, 5:52 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
652 PM CDT Tue Jun 25 2019

KSZ008-260030-
Republic-
652 PM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY UNTIL 730 PM
CDT...

At 651 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Deshler to 4 miles south of
Hardy to Mankato. Movement was southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Belleville, Scandia, Courtland, Norway, Republic, Munden and Narka.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 4000 9737 3974 9764 3965 9788 3966 9793
      4000 9793
TIME...MOT...LOC 2351Z 313DEG 20KT 4012 9779 3995 9793 3978 9820

Hennecke

The radar

The Grand Island radar (KUEX), 72 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Republic

When
June 25, 6:50 PM CST to 6:51 PM CST
Where
Republic County, 2.11 mi NW of Courtland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.800, -97.930

Estimated wind gust.

Thunderstorm Wind, Cloud

When
June 25, 7:40 PM CST to 7:41 PM CST
Where
Cloud County, 2.24 mi WNW of Clyde
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.610, -97.440

Estimated wind gust.

Hail, Cloud

When
June 25, 7:53 PM CST to 7:54 PM CST
Where
Cloud County, 3.84 mi NW of Macyville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.520, -97.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841749, 841750, 841751.